Alert archive / Texas / Flash Flood Watches in 2008

Flash Flood Watch 2, NWS Austin/San Antonio, TX

July 24, 20085 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Jul 24, 2008, 3:55 AM CDT for 5 counties in Texas. It took effect at Jul 24, 2008, 12:00 PM CDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2008, 3:55 AM CDT (08:55 UTC)
In effect from
Jul 24, 2008, 12:00 PM CDT
Expired
Jul 25, 2008, 7:00 AM CDT
In force
19 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KEWX 240855
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 AM CDT THU JUL 24 2008

...TROPICAL STORM DOLLY TO PRODUCE COPIOUS RAINS OVER THE RIO
GRANDE REGION...

.DOLLY IS EXPECTED TO CONTINUE SLOWLY MOVING WEST-NORTHWEST,
CROSSING THE RIO GRANDE AROUND NOON TODAY. RAIN BANDS FROM 
TROPICAL STORM DOLLY WILL SPREAD ACROSS THE MIDDLE RIO GRANDE
PLAINS. BECAUSE OF DOLLYS SLOW MOVEMENT, RAINFALL TOTALS COULD
REACH UPWARDS OF 5 INCHES.


TXC127-323-507-241700-
/O.NEW.KEWX.FF.A.0002.080724T1700Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIMMIT-MAVERICK-ZAVALA-
INCLUDING THE CITIES OF...CARRIZO SPRINGS...EAGLE PASS...
CRYSTAL CITY
355 AM CDT THU JUL 24 2008

...FLASH FLOOD WATCH IN EFFECT FROM NOON CDT TODAY THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS...
  INCLUDING THE FOLLOWING COUNTIES...DIMMIT...MAVERICK AND 
  ZAVALA.

* FROM NOON CDT TODAY THROUGH FRIDAY MORNING

* RAIN FROM WEAKENING TROPICAL STORM DOLLY WILL SPREAD ACROSS THE
  MIDDLE RIO GRANDE PLAINS THIS MORNING. THE INITIAL RAINS WILL BE
  A WELCOME SIGHT. HOWEVER, WITH THE RAINS CONTINUING THROUGH TONIGHT,
  THE GROUND WILL BECOME SATURATED AND FLASH FLOODING WILL BE
  LIKELY.


A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE
READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS
ISSUED.

$$
2 follow-up statements
000 
WGUS64 KEWX 242106
FFAEWX

FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
406 PM CDT THU JUL 24 2008

...TROPICAL DEPRESSION DOLLY EXPECTED TO PRODUCE COPIOUS RAINS
OVER THE RIO GRANDE REGION TONIGHT...

.DOLLY IS EXPECTED TO CONTINUE SLOWLY MOVING WEST-NORTHWEST ACROSS
NORTHERN MEXICO TONIGHT. RAIN BANDS FROM TROPICAL STORM DOLLY
WILL CONTINUE SPREAD ACROSS THE MIDDLE RIO GRANDE PLAINS WITH
SPOTTY 1 TO 3 INCH RAINS POSSIBLE THIS EVENING AND AN ADDITIONAL
TO 2 TO 3 INCHES POSSIBLE AFTER MIDNIGHT. RAINFALL TOTALS CLOSE TO
THE RIO GRANDE COULD REACH UPWARDS OF 5 INCHES.

TXC127-323-507-250500-
/O.CON.KEWX.FF.A.0002.000000T0000Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIMMIT-MAVERICK-ZAVALA-
INCLUDING THE CITIES OF...CARRIZO SPRINGS...EAGLE PASS...
CRYSTAL CITY
406 PM CDT THU JUL 24 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL TEXAS...INCLUDING THE FOLLOWING 
  COUNTIES...DIMMIT...MAVERICK AND ZAVALA.

* THROUGH FRIDAY MORNING

* RAIN FROM WEAKENING TROPICAL DEPRESSION DOLLY WILL CONTINUE TO
  MOVE SLOWLY ACROSS THE HIGHER ELEVATIONS OF NORTHERN MEXICO.
  EAST OF THIS CIRCULATION...SCATTERED THUNDERSTORMS ARE EXPECTED
  TO STREAM FROM THE COASTAL BEND INTO THE RIO GRANDE PLAINS INTO
  THE WATCH AREA THROUGH LATE THIS EVENING. RAINFALL AMOUNTS OF 1
  TO 3 INCHES WILL BE POSSIBLE. ANOTHER 2 TO 3 INCHES OF RAIN
  COULD DEVELOP IF A SOLID AREA OF RAIN EXTENDS FROM THE CENTER OF
  DOLLY INTO MAVERICK COUNTY LATE TONIGHT. THUS LOCALLIZED HEAVY
  RAINFALL TOTALS OF 5 INCHES REMAINS POSSIBLE. 

* RAINFALL AMOUNTS HAVE AVERAGED HALF AN INCH TO ONE INCH OVER THE
  WATCH AREA SO FAR TODAY. GROUNDS WILL EVENTUALLY BECOME
  SATURATED TO WHERE A 3 TO 5 INCH RAIN COULD PRODUCE FLASH
  FLOODING. 

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE
READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS
ISSUED.

$$
000 
WGUS64 KEWX 250433
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1133 PM CDT THU JUL 24 2008

...TROPICAL DEPRESSION DOLLY EXPECTED TO PRODUCE COPIOUS RAINS
ALONG THE RIO GRANDE VALLEY TONIGHT...

.TROPICAL DEPRESSION DOLLY WILL CONTINUE TO MOVE WEST-NORTHWEST
OVER THE MOUNTAINS OF MEXICO TONIGHT. RAIN BANDS WILL SPIRAL
NORTHWEST AROUND THE CENTER MAINLY ALONG AND WEST OF THE RIO
GRANDE VALLEY. RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED
ALONG THE RIVER VALLEY. AMOUNTS WILL TAPER OFF RAPIDLY TO LESS
THAN ONE QUARTER INCH ACROSS NORTH AND EAST PORTIONS OF THE
COUNTIES. IN ADDITION...THIS RAINFALL MAY CAUSE RISES ON THE RIO
GRANDE.

TXC127-507-250545-
/O.CAN.KEWX.FF.A.0002.000000T0000Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DIMMIT-ZAVALA-
INCLUDING THE CITIES OF...CARRIZO SPRINGS...CRYSTAL CITY
1133 PM CDT THU JUL 24 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL TEXAS HAS
BEEN CANCELLED. HEAVY RAINS WILL CONFINED WEST OF THE AREA MAINLY
ALONG AND WEST OF THE RIO GRANDE VALLEY. THE THREAT FOR FLASH
FLOODING HAS ENDED.

$$

TXC271-465-251200-
/O.EXA.KEWX.FF.A.0002.000000T0000Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINNEY-VAL VERDE-
INCLUDING THE CITIES OF...BRACKETTVILLE...DEL RIO
1133 PM CDT THU JUL 24 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS EXPANDED
THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTH CENTRAL 
  TEXAS...INCLUDING THE FOLLOWING COUNTIES...KINNEY AND VAL 
  VERDE.

* UNTIL 7 AM CDT FRIDAY

* TROPICAL DEPRESSION DOLLY WILL CONTINUE TO MOVE WEST-NORTHWEST
  OVER THE MOUNTAINS OF MEXICO BETWEEN DEL RIO AND THE BIG BEND
  TONIGHT. RAIN BANDS WILL SPIRAL NORTHWEST AROUND THE CENTER
  MAINLY ALONG AND WEST OF THE RIO GRANDE VALLEY. RAINFALL AMOUNTS
  OF 3 TO 5 INCHES CAN BE EXPECTED ALONG THE RIVER VALLEY. AMOUNTS
  WILL TAPER OFF RAPIDLY TO LESS THAN ONE QUARTER INCH ACROSS
  NORTHERN VAL VERDE COUNTY AND EASTERN KINNEY COUNTY. IN
  ADDITION...THIS RAINFALL MAY CAUSE RISES ON THE RIO GRANDE.

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE
READY TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS
ISSUED.

$$

TXC323-251200-
/O.CON.KEWX.FF.A.0002.000000T0000Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAVERICK-
INCLUDING THE CITY OF...EAGLE PASS
1133 PM CDT THU JUL 24 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTH CENTRAL TEXAS...INCLUDING THE FOLLOWING 
  COUNTY...MAVERICK.

* UNTIL 7 AM CDT FRIDAY

* TROPICAL DEPRESSION DOLLY WILL CONTINUE TO MOVE WEST-NORTHWEST
  OVER THE MOUNTAINS OF MEXICO BETWEEN EAGLE PASS AND THE BIG BEND
  TONIGHT. RAIN BANDS WILL SPIRAL NORTHWEST AROUND THE CENTER
  MAINLY ALONG AND WEST OF THE RIO GRANDE VALLEY. RAINFALL AMOUNTS
  OF 3 TO 5 INCHES CAN BE EXPECTED ALONG THE RIVER VALLEY. AMOUNTS
  WILL TAPER OFF RAPIDLY TO LESS THAN ONE QUARTER INCH ACROSS
  EASTERN MAVERICK COUNTY. IN ADDITION...THIS RAINFALL MAY CAUSE
  RISES ON THE RIO GRANDE.

A FLASH FLOOD WATCH MEANS FLASH FLOODING IS POSSIBLE IN OR NEAR
THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...PLAN NOW FOR WHAT
YOU WILL DO IF FLASH FLOODING DEVELOPS. STAY INFORMED AND BE READY
TO ACT IF YOU SEE FLOODING OR IF A FLASH FLOOD WARNING IS ISSUED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 24, 3:24 AM CDT, 31 minutes earlier.

Area forecast discussion, Jul 24, 3:24 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 AM CDT THU JUL 24 2008

.DISCUSSION...
WEAKENING TS DOLLY STILL HAS A WELL DEFINED CIRCULATION IN THE
LOWER VALLEY. MAVERICK, DIMMIT AND ZAVALA COUNTIES WILL BE WELL
WITHIN THE CONTINUOUS RAIN BANDS TODAY. EVENTHO THERE HAS NOT BEEN
APPRECIABLE RAINFALL YET, THE PROJECTED TOTALS OF 3 TO 5 INCHES
COULD CREATE SOME FLOODING PROBLEMS. THE BROADER RAIN BANDS WILL
MOVE THROUGH SOUTH CENTRAL TEXAS TODAY AS NOTED BY THE SWATH OF
2.5+ INCHES PRECIPITABLE WATER ROTATING AROUND DOLLY. TEMPS WILL
BE CLOUD AND RAIN DEPENDENT, BASICALLY AT OR BELOW NORMAL.

BY 06Z THIS EVENING, DOLLY IS PROJECTED TO BE A DEPRESSION WITH
2.5+ PRECIPITABLE WATER STRETCHED ALONG THE RIO GRANDE.

THE TROPICAL TAP REMAINS ALONG THE RIO GRANDE THROUGH FRIDAY THEN
SHIFTS ACROSS MEXICO INTO THE PACIFIC SUNDAY.  HIGH PRESSURE ALOFT
WILL RETURN OVER THE WEEKEND AND REMAIN FOR THE FIRST HALF OF NEXT
WEEK. TEMPS WILL GRADUALLY REBOUND TO SUMMER TIME VALUES.

A WEAK EASTERLY WAVE IS STILL PROGGED TO MOVE ACROSS THE SOUTHERN
SLICE OF TEXAS. THIS COULD RESULT IN AFTERNOON SHOWERS ON THE
SEABREEZE BOUNDARY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  76  95  74  98 /  90  30  10  -    0
AUSTIN BERGSTROM INTL AIRPORT  90  74  96  71  97 /  90  30  10  -    0
DEL RIO INTL AIRPORT           90  77  90  74  94 /  80  70  40  10  -
SAN ANTONIO INTL AIRPORT       88  75  93  74  95 /  90  40  10  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH FRIDAY MORNING FOR
THE FOLLOWING COUNTIES: DIMMIT...MAVERICK...ZAVALA.

&&

06/25
Hazardous weather outlook, Jul 23, 7:21 PM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 PM CDT WED JUL 23 2008

TXZ171>173-183>194-202>209-217>225-228-250030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
721 PM CDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTH CENTRAL
TEXAS THIS EVENING AND OVERNIGHT. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS AROUND 45 TO 50 MPH CAN BE EXPECTED MAINLY ALONG AND SOUTH
OF A LINE FROM LLANO TO FREDERICKSBURG...TO COMSTOCK. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. FLOODING IS POSSIBLE ON LOW
LYING AREAS...STREETS...AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN WILL CONTINUE THURSDAY AND THURSDAY NIGHT...AS
HURRICANE DOLLY CONTINUES MOVING NORTHWEST. RAINFALL AMOUNTS
OF 1 TO 4 INCHES ARE POSSIBLE...WITH ISOLATED HEAVIER AMOUNTS OF
2 TO 5 INCHES ALONG AND SOUTH OF A PLEASANTON TO DEL RIO LINE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:41 AM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Jul 24, 9:52 AM CDTTornado WarningEWXGonzales, Guadalupe, Karnes, Wilson20 min
Jul 24, 10:14 AM CDTTornado WarningEWXDeWitt, Gonzales, Guadalupe, Karnes, Wilson46 min
Jul 24, 11:23 AM CDTTornado WarningEWXLavaca37 min
Jul 24, 11:31 AM CDTTornado WarningEWXGonzales, Guadalupe44 min
Jul 24, 12:28 PM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bexar, Blanco, Comal, Gillespie and 6 more3 hr
Jul 24, 12:41 PM CDTWind AdvisoryEWXDimmit, Frio, Maverick, Zavala5 hr
Jul 24, 12:43 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Jul 24, 12:46 PM CDTTornado WarningEWXBexar, Medina29 min
Jul 24, 1:04 PM CDTFlash Flood WarningEWXAtascosa3 hr
Jul 24, 1:09 PM CDTTornado WarningEWXBandera, Bexar, Kendall, Kerr, Medina36 min
Jul 24, 1:29 PM CDTTornado WarningEWXBexar21 min
Jul 24, 2:26 PM CDTAreal Flood AdvisoryEWXBastrop, Burnet, Fayette, Lee, Llano, Travis and 1 more4 hr
Jul 24, 3:27 PM CDTAreal Flood AdvisoryEWXBandera, Blanco, Gillespie, Hays, Kendall, Kerr and 2 more3 hr
Jul 24, 3:39 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Jul 24, 4:03 PM CDTAreal Flood AdvisoryEWXCaldwell, DeWitt, Gonzales, Guadalupe, Karnes, Lavaca and 1 more117 min
Jul 24, 5:38 PM CDTTornado WarningEWXBexar, Guadalupe, Wilson37 min
Jul 24, 6:01 PM CDTAreal Flood AdvisoryEWXCaldwell, Gonzales, Guadalupe119 min
Jul 24, 6:41 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Hays, Kendall, Kerr and 1 more2 hr
Jul 24, 6:49 PM CDTAreal Flood AdvisoryEWXComal116 min

Nearby

Flash Flood Watches in Texas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.